Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Endocrinol (Oxf). 1986 Sep;25(3):293-301.

Prolonged treatment of hyperthyroidism with sodium tyropanoate, an oral cholecystographic agent: a re-evaluation of its clinical utility.

Abstract

To re-evaluate the clinical utility of the prolonged management of hyperthyroidism with sodium tyropanoate (TP), an oral cholecystographic agent, we studied the changes in the scoring of thyrotoxic signs and symptoms (thyrotoxic index; TI), serum concentrations and binding of thyroid hormone, and circulating TSH receptor antibodies (TRAb) in two groups of patients with Graves' disease; seven patients (TP group) received TP (1.5 g daily) alone for 14 weeks, and six patients (TP + MMI group) received methimazole (MMI; 30 mg daily) in addition to TP for 8 weeks and MMI alone thereafter. In the TP group, the TI reduced significantly, but it failed to reach a euthyroid level in all except one. Serum total T4 (TT4), free T4 (FT4), and T3 uptake (T3U) values declined by the third week of treatment, but an 'escape' occurred thereafter. Serum rT3 and T4 binding globulin (TBG) levels were increased. The TRAb titres were increased slightly but significantly. Serum T3 levels fell within a week but remained higher than normal during the treatment. In the TP + MMI group, all patients achieved a normal TI by the end of the treatment. Serum TT4, FT4 and T3U fell more significantly than those in the TP group, indicating no escape from the effect of TP. The serum TRAb decreased significantly. Serum T3 levels showed a greater reduction than those in the TP group, and remained decreased even after withdrawal of TP. In a further 9 patients receiving TP alone for 4-14 weeks (7.3 +/- 5.0 weeks on the average), TP was withdrawn and replaced by MMI.(ABSTRACT TRUNCATED AT 250 WORDS)

PMID:
3791669
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center